Advertisement

Computer-Assisted Proofs for Dynamical Systems

  • Mitsuhiro T. Nakao
  • Michael Plum
  • Yoshitaka Watanabe
Chapter
Part of the Springer Series in Computational Mathematics book series (SSCM, volume 53)

Abstract

In the last two decades, a significant branch of research on dynamical systems with ordinary and partial differential equations has arisen within the global field of computer-assisted proofs and verified numerics. The authors of this book did not actively contribute to this subject, but we believe that some rough description of these approaches should be given here. However, we are not aiming at a complete overview of the results established in the dynamical systems community, but want to comment on what we believe are the main ideas.

References

  1. 11.
    Ambrosi, D., Arioli, G., Koch, H.: A homoclinic solution for excitation waves on a contractile substratum. SIAM J. Appl. Dyn. Syst. 11(4), 1533–1542 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 12.
    Arioli, G., Koch, H.: Non-radial solutions for some semilinear elliptic equations on the disk. Nonlinear Anal. Theory Methods Appl. 179, 294–308 (2019). https://doi.org/10.1016/j.na.2018.09.001 MathSciNetzbMATHCrossRefGoogle Scholar
  3. 13.
    Arioli, G., Koch, H.: Computer-assisted methods for the study of stationary solutions in dissipative systems, applied to the Kuramoto-Sivashinski equation. Arch. Ration. Mech. Anal. 197(3), 1033–1051 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 14.
    Arioli, G., Koch, H.: Integration of dissipative partial differential equations: a case study. SIAM J. Appl. Dyn. Syst. 9(3), 1119–1133 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 15.
    Arioli, G., Koch, H.: Non-symmetric low-index solutions for a symmetric boundary value problem. J. Differ. Equ. 252(1), 448–458 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 16.
    Arioli, G., Koch, H.: Existence and stability of traveling pulse solutions of the FitzHugh-Nagumo equation. Nonlinear Anal. 113, 51–70 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 17.
    Arioli, G., Koch, H., Terracini, S.: Two novel methods and multi-mode periodic solutions for the Fermi-Pasta-Ulam model. Commun. Math. Phys. 255(1), 1–19 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 18.
    Arioli, G., Zgliczyński, P.: Symbolic dynamics for the Hénon-Heiles Hamiltonian on the critical level. J. Differ. Equ. 171(1), 173–202 (2001)zbMATHCrossRefGoogle Scholar
  9. 34.
    Breden, M., Lessard, J.-P.: Polynomial interpolation and a priori bootstrap for computer-assisted proofs in nonlinear ODEs. Discret. Contin. Dyn. Syst. Ser. B 23(7), 2825–2858 (2018).  https://doi.org/10.3934/dcdsb.2018164 MathSciNetzbMATHGoogle Scholar
  10. 35.
    Breden, M., Lessard, J.-P., Vanicat, M.: Global bifurcation diagrams of steady states of systems of PDEs via rigorous numerics: a 3-component reaction-diffusion system. Acta Appl. Math. 128, 113–152 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 43.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2), 283–328 (2003)zbMATHGoogle Scholar
  12. 45.
    Cabré, X., Fontich, E., de la Llave, R.: The parameterization method for invariant manifolds. III. Overview and applications. J. Differ. Equ. 218(2), 444–515 (2005)zbMATHGoogle Scholar
  13. 54.
    Cyranka, J.: Existence of globally attracting fixed points of viscous Burgers equation with constant forcing. A computer assisted proof. Topol. Methods Nonlinear Anal. 45(2), 655–697 (2015)MathSciNetzbMATHGoogle Scholar
  14. 55.
    Cyranka, J., Wanner, T.: Computer-assisted proof of heteroclinic connections in the one-dimensional Ohta-Kawasaki Model. SIAM J. Appl. Dyn. Syst. 17(1), 694–731 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 56.
    Cyranka, J., Zgliczyński, P.: Existence of globally attracting solutions for one-dimensional viscous Burgers equation with nonautonomous forcing—a computer assisted proof. SIAM J. Appl. Dyn. Syst. 14(2), 787–821 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 65.
    Day, S., Junge, O., Mischaikow, K.: A rigorous numerical method for the global analysis of infinite-dimensional discrete dynamical systems. SIAM J. Appl. Dyn. Syst. 3(2), 117–160 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 66.
    Day, S., Hiraoka, Y., Mischaikow, K., Ogawa, T.: Rigorous numerics for global dynamics: a study of the Swift-Hohenberg equation. SIAM J. Appl. Dyn. Syst. 4(1), 1–31 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 67.
    Day, S., Lessard, J.-P., Mischaikow, K.: Validated continuation for equilibria of PDEs. SIAM J. Numer. Anal. 45(4), 1398–1424 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 70.
    Eckmann, J.-P., Wittwer, P.: A complete proof of the Feigenbaum conjectures. J. Stat. Phys. 46(3–4), 455–475 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 72.
    Enciso, A., Gómez-Serrano, J., Vergar, B.: Convexity of Witham’s highest cusped wave. Submitted (2018)Google Scholar
  21. 76.
    Figueras, J.-L., de la Llave, R.: Numerical computations and computer assisted proofs of periodic orbits of the Kuramoto-Sivashinsky equation. SIAM J. Appl. Dyn. Syst. 16(2), 834–852 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 77.
    Figueras, J.-L., Gameiro, M., Lessard, J.-P., de la Llave, R.: A framework for the numerical computation and a posteriori verification of invariant objects of evolution equations. SIAM J. Appl. Dyn. Syst. 16(2), 1070–1088 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 79.
    Galias, Z., Zgliczyński, P.: Computer assisted proof of chaos in the Lorenz equations. Physica D 115(3–4), 165–188 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 80.
    Gameiro, M., Lessard, J.-P.: Analytic estimates and rigorous continuation for equilibria of higher-dimensional PDEs. J. Differ. Equ. 249(9), 2237–2268 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 82.
    Gameiro, M., Lessard, J.-P.: Efficient rigorous numerics for higher-dimensional PDEs via one-dimensional estimates. SIAM J. Numer. Anal. 51(4), 2063–2087 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 83.
    Gameiro, M., Lessard, J.-P.: A posteriori verification of invariant objects of evolution equations: periodic orbits in the Kuramoto-Sivashinsky PDE. SIAM J. Appl. Dyn. Syst. 16(1), 687–728 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 84.
    Gameiro, M., Lessard, J.-P., Mischaikow, K.: Validated continuation over large parameter ranges for equilibria of PDEs. Math. Comput. Simul. 79(4), 1368–1382 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 87.
    Gidea, M., Zgliczyński, P.: Covering relations for multidimensional dynamical systems. II. J. Differ. Equ. 202(1), 59–80 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 90.
    Gómez-Serrano, J.: Computer-assisted proofs in PDE: a survey. SeMA J. (2019). https://doi.org/10.1007/s40324-019-00186-x MathSciNetzbMATHCrossRefGoogle Scholar
  30. 91.
    Gómez-Serrano, J., Granero-Belinchón, R.: On turning waves for the inhomogeneous Muskat problem: a computer-assisted proof. Nonlinearity 27(6), 1471–1498 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 99.
    Haro, A., Canadell, M., Figueras, J.-L., Luque, A., Mondelo, J.-M.: The Parameterization Method for Invariant Manifolds. Volume 195 of Applied Mathematical Sciences. Springer, Cham (2016). From rigorous results to effective computationszbMATHCrossRefGoogle Scholar
  32. 106.
    Hungria, A., Lessard, J.-P., Mireles James, J.D.: Rigorous numerics for analytic solutions of differential equations: the radii polynomial approach. Math. Comput. 85(299), 1427–1459 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 133.
    Lanford, O.E., III.: A computer-assisted proof of the Feigenbaum conjectures. Bull. Am. Math. Soc. (N.S.) 6(3), 427–434 (1982)Google Scholar
  34. 138.
    Lessard, J.-P.: Continuation of solutions and studying delay differential equations via rigorous numerics. In: Rigorous Numerics in Dynamics. Proceedings of Symposia in Applied Mathematics, vol. 74, pp. 81–122. American Mathematical Society, Providence (2018)Google Scholar
  35. 139.
    Lessard, J.-P., Mireles James, J.D.: Computer assisted Fourier analysis in sequence spaces of varying regularity. SIAM J. Math. Anal. 49(1), 530–561 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 140.
    Lessard, J.-P., Reinhardt, C.: Rigorous numerics for nonlinear differential equations using Chebyshev series. SIAM J. Numer. Anal. 52(1), 1–22 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 141.
    Lessard, J.-P., Sander, E., Wanner, T.: Rigorous continuation of bifurcation points in the diblock copolymer equation. J. Comput. Dyn. 4(1–2), 71–118 (2017)MathSciNetzbMATHGoogle Scholar
  38. 159.
    Mireles James, J.D.: Validated numerics for equilibria of analytic vector fields: invariant manifolds and connecting orbits. In: Rigorous Numerics in Dynamics. Proceedings of Symposia in Applied Mathematics, vol. 74, pp. 27–80. American Mathematical Society, Providence (2018)Google Scholar
  39. 160.
    Mireles James, J.D., Mischaikow, K.: Rigorous a posteriori computation of (un)stable manifolds and connecting orbits for analytic maps. SIAM J. Appl. Dyn. Syst. 12(2), 957–1006 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 161.
    Mischaikow, K.: Topological techniques for efficient rigorous computation in dynamics. Acta Numer. 11, 435–477 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 162.
    Mischaikow, K., Mrozek, M.: Chaos in the Lorenz equations: a computer-assisted proof. Bull. Am. Math. Soc. (N.S.) 32(1), 66–72 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 164.
    Mischaikow, K., Mrozek, M., Szymczak, A.: Chaos in the Lorenz equations: a computer assisted proof. III. Classical parameter values. J. Differ. Equ. 169(1), 17–56 (2001). Special issue in celebration of Jack K. Hale’s 70th birthday, Part 3, Atlanta/Lisbon, 1998Google Scholar
  43. 256.
    Sander, E., Wanner, T.: Validated saddle-node bifurcations and applications to lattice dynamical systems. SIAM J. Appl. Dyn. Syst. 15(3), 1690–1733 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 270.
    Tucker, W.: The Lorenz attractor exists. C. R. Acad. Sci. Paris Sér. I Math. 328(12), 1197–1202 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 271.
    Tucker, W.: A rigorous ODE solver and Smale’s 14th problem. Found. Comput. Math. 2(1), 53–117 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 272.
    van den Berg, J.B.: Introduction to rigorous numerics in dynamics: general functional analytic setup and an example that forces chaos. In: Rigorous Numerics in Dynamics. Proceedings of Symposia in Applied Mathematics, vol. 74, pp. 1–25. American Mathematical Society, Providence (2018)Google Scholar
  47. 273.
    van den Berg, J.B., Breden, M., Lessard, J.-P., Murray, M.: Continuation of homoclinic orbits in the suspension bridge equation: a computer-assisted proof. J. Differ. Equ. 264(5), 3086–3130 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 275.
    van den Berg, J.B., Lessard, J.-P.: Chaotic braided solutions via rigorous numerics: chaos in the Swift-Hohenberg equation. SIAM J. Appl. Dyn. Syst. 7(3), 988–1031 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 276.
    van den Berg, J.B., Lessard, J.-P.: Rigorous numerics in dynamics. Notices Am. Math. Soc. 62(9), 1057–1061 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 277.
    van den Berg, J.B., Lessard, J.-P., Mischaikow, K.: Global smooth solution curves using rigorous branch following. Math. Comput. 79(271), 1565–1584 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 278.
    van den Berg, J.B., Mireles-James, J.D., Lessard, J.-P., Mischaikow, K.: Rigorous numerics for symmetric connecting orbits: even homoclinics of the Gray-Scott equation. SIAM J. Math. Anal. 43(4), 1557–1594 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 300.
    Wilczak, D.: Chaos in the Kuramoto-Sivashinsky equations—a computer-assisted proof. J. Differ. Equ. 194(2), 433–459 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 301.
    Wilczak, D.: Symmetric heteroclinic connections in the Michelson system: a computer assisted proof. SIAM J. Appl. Dyn. Syst. 4(3), 489–514 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 302.
    Wilczak, D., Zgliczyński, P.: A geometric method for infinite-dimensional chaos: symbolic dynamics for the Kuramoto-Sivashinsky PDE on the line (Preprint)Google Scholar
  55. 303.
    Wilczak, D., Zgliczyński, P.: Period doubling in the Rössler system—a computer assisted proof. Found. Comput. Math. 9(5), 611–649 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 316.
    Zgliczyński, P.: Attracting fixed points for the Kuramoto-Sivashinsky equation: a computer assisted proof. SIAM J. Appl. Dyn. Syst. 1(2), 215–235 (2002). https://doi.org/10.1137/S111111110240176X MathSciNetzbMATHCrossRefGoogle Scholar
  57. 317.
    Zgliczyński, P.: Trapping regions and an ODE-type proof of the existence and uniqueness theorem for Navier-Stokes equations with periodic boundary conditions on the plane. Univ. Iagel. Acta Math. 41, 89–113 (2003)MathSciNetzbMATHGoogle Scholar
  58. 318.
    Zgliczyński, P.: Rigorous numerics for dissipative partial differential equations. II. Periodic orbit for the Kuramoto-Sivashinsky PDE—a computer-assisted proof. Found. Comput. Math. 4(2), 157–185 (2004)MathSciNetzbMATHGoogle Scholar
  59. 319.
    Zgliczyński, P.: Rigorous numerics for dissipative PDEs III. An effective algorithm for rigorous integration of dissipative PDEs. Topol. Methods Nonlinear Anal. 36(2), 197–262 (2010)MathSciNetzbMATHGoogle Scholar
  60. 320.
    Zgliczyński, P.: Steady state bifurcations for the Kuramoto-Sivashinsky equation: a computer assisted proof. J. Comput. Dyn. 2(1), 95–142 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  61. 321.
    Zgliczyński, P., Gidea, M.: Covering relations for multidimensional dynamical systems. J. Differ. Equ. 202(1), 32–58 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  62. 322.
    Zgliczyński, P., Mischaikow, K.: Rigorous numerics for partial differential equations: the Kuramoto-Sivashinsky equation. Found. Comput. Math. 1(3), 255–288 (2001)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Mitsuhiro T. Nakao
    • 1
  • Michael Plum
    • 2
  • Yoshitaka Watanabe
    • 3
  1. 1.Faculty of MathematicsKyushu UniversityFukuokaJapan
  2. 2.Faculty of MathematicsKarlsruhe Institute of TechnologyKarlsruheGermany
  3. 3.Research Institute for Information TechnologyKyushu UniversityFukuokaJapan

Personalised recommendations